How Antidepressants Can Impact Your Sleep

Photographed by Meg O'Donnell.
The relationship between sleep and depression is complex. Over three quarters of depressed patients struggle with insomnia, while others find themselves sleeping too much. Disordered sleeping is both a symptom of and an exacerbating factor for mental health issues, and sufferers often find themselves trapped in a vicious circle of sleeplessness and low mood.
"Poor sleep makes it harder to rationalise worries and intrusive thoughts," explains sleep consultant Lauren Peacock. "Often a cycle develops where depression drives difficulty sleeping, which then exacerbates feelings of worry."
Patients seeking relief from sleepless nights are often prescribed SSRI (selective serotonin reuptake inhibitors) antidepressants to help deal with insomnia. But for some patients this is only the start of their problems.
Advertisement
"Until I started taking medication I hadn’t experienced any issues with sleep, apart from the typical disturbed nights that come with having a baby and toddler," says Helen*, 30. "But my sleep worsened noticeably in the six weeks after I started taking antidepressants… I would find myself awake in the middle of the night with a cosmic feeling of unsettledness combined with a sensation similar to restless legs, but across my back. I also had severe nightmares, which is not something I’ve ever suffered with before in this kind of frequency."
Although research suggests that all antidepressants should eventually normalise sleep, many sufferers find that the short-term effects have the opposite impact. In fact, the NHS lists both not sleeping well and feeling very sleepy as potential side effects of this medication.
"Sleep disruption is a very common and distressing symptom of depression and it is understandable that sufferers hope to have it swiftly alleviated by their prescribed antidepressant," explains psychotherapist Denise Dunne. "While this can often be the case, as medication can lift mood and therefore make the user more relaxed and able to sleep, this can take several weeks to take effect. There is also evidence that in some instances certain medications, due to their psychoactive effects, can actually affect quality of sleep for some patients, at least in the initial weeks of treatment."
This was certainly the case for Ivana, 35. She began to take antidepressants while going through a divorce and struggling with postnatal depression.
Advertisement
"I began to suffer from restless leg syndrome (RLS) not long after I started to take antidepressants," she recounts. "The sensation is hard to describe, but you feel the need to almost constantly move your leg. This causes a huge discomfort, especially at night. For me, the only thing that relieved this was walking, so I would end up getting up from bed and walking up and down my apartment multiple times a night."
So what’s the science behind why antidepressants can cause issues in our sleeping pattern? Antidepressants work through modulation of neurotransmitters such as dopamine and serotonin. While these brain chemicals can boost our mood, they also play a role in regulating sleep by carrying out functions such as suppressing or initiating rapid eye movement sleep (a phase of sleep where we are likely to breathe rapidly and dream vividly). The impacts of antidepressants on sleep are unpredictable but depending on the medication and the patient can range from extreme fatigue to an increased number of awakenings, changes in the frequency and intensity of dreams, and a decrease in sleep efficiency.
"Antidepressants with 'activating effects' such as venlafaxine and fluoxetine can sometimes cause difficulty getting to and staying asleep, and others with sedative qualities such as mirtazapine can cause oversleeping over long-term treatment," says Denise. "It is important that likely side effects are discussed by the sufferer with their prescribing psychiatrist or GP."
Ivana’s sleep problems were eventually resolved when she reported her symptoms to her GP, who was able to prescribe Parkinson’s medication which was also effective for treating RLS. But for others, solutions are tricky to find and the problem can extend beyond antidepressants.
Advertisement
"I think I’ve just accepted that if I want to live with anxiety I will have to deal with disrupted sleep and lots and lots of laundry," says Jess, who started to experience heavy night sweats after beginning to take medication for her mental health. "No matter what I wear in bed, I wake up soaked in the middle of the night and then shiver trying to get back to sleep… I have found many people online who deal with the same issue but they’re all as frustrated as me – there doesn’t seem to be anything out there to alleviate the issues."
Clare, 37, was put off using antidepressants after experiencing symptoms that severely affected her sleep. She is now training to become a nutrition and health coach, hoping that addressing her diet and lifestyle will have a positive impact on her mental health.
"I experienced sleep paralysis, and would wake up not able to move," she says. "I’d see terrifying figures or things in my bedroom, almost like I was hallucinating. When I brought this up with my doctor I was told that I was on too low a dose for this to be caused by the medication, but prior to taking it I slept eight hours a night, no problem."
For most, the benefits of mental health medication far outweigh the issue of sleep disruption, and symptoms tend to settle down in the medium to long term. Doctors will take into account a variety of factors when deciding which medication is most suitable, and although sleep may not always be the top priority, patients can raise this as a concern when having these discussions.
"In the event that a patient’s sleep disturbance is not cleared by the antidepressant or is temporarily worsened, there are a number of evidence-based treatments to help alleviate symptoms," advises Denise. "Good GPs and psychiatrists take prescribing antidepressant medication very seriously and while sufferers may be anxious about taking too much of their doctor’s time, it is important to discuss likely side effects and how they can be managed."
*Name has been changed
Advertisement

More from Wellness

R29 Original Series